Minnesota, 2024

Hail and Damaging Wind in Minnesota, July 6, 2024

July 6, 2024 · NWS DLH · 3 events in 2 counties and zones

A weak trough and area of low pressure moved into the Northland during the afternoon hours on the 26th. A few thunderstorms developed across the region by late afternoon and brought some small hail to the Duluth area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak trough and area of low pressure moved into the Northland during the afternoon hours on the 26th. A few thunderstorms developed across the region by late afternoon and brought some small hail to the Duluth area. Later in the evening, a collapsing storm brought some localized wind damage to a property near Malmo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 2:47 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • Isolated thunderstorms and scattered rain showers persist mainly over northeast Minnesota into the evening.
  • A few stronger storms may form in northwest Wisconsin Sunday afternoon, with lingering chances into the late evening hours.
  • Monday and Tuesday feature continued daytime storm chances before a downturn in activity is expected Wednesday and Thursday.
Area forecast discussion, Jul 6, 2:47 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
347 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Isolated thunderstorms and scattered rain showers persist
  mainly over northeast Minnesota into the evening.

- A few stronger storms may form in northwest Wisconsin Sunday
  afternoon, with lingering chances into the late evening
  hours.

- Monday and Tuesday feature continued daytime storm chances
  before a downturn in activity is expected Wednesday and
  Thursday.

&&

.DISCUSSION...
Issued at 345 PM CDT Sat Jul 6 2024

A stationary boundary remains parked over the Iron Range and
into central Minnesota this afternoon, which has been aiding
formation of widely scattered thunderstorms and numerous rain
showers in mainly north-central to far northeast Minnesota so
far today. Updrafts are not staying aloft very long though due
to very little mid-level support from weak lapse rates and
highly disorganized and weak shear. Collapsing storms have
created outflow winds to 35 mph today, which is about the peak
expected into the early to mid-evening hours today. Fairly warm
low-levels and the weak support aloft have limited hail product,
with high liquid rainfall amount signatures being seen on the
dual-pol radar data with the stronger thunderstorms. Although,
mixed layer CAPE to 1000 J has promoted up to dime size hail
with most being favored for only pea size reports. These storms
are expected to last into the mid-evening hours today, but are
already showing signs of weakening where earlier activity was
prevalent (Cass/Crow Wing/Itasca Counties).

An incoming shortwave vort max, currently in the Dakotas, moves
into central Minnesota after Midnight tonight. Forecast model
soundings show lingering MUCAPE overnight potentially aiding in
isolated storm development within a broader line of weak rain
showers as a quasi-warm front crosses over the Northland from
south to north late tonight into Sunday morning. As the vort max
lifts northeastward into the Arrowhead tomorrow afternoon,
stronger and veering southwest to westerly low to mid- level
flow sets up in northwest Wisconsin. Under areas with partial
clearing, most favored along the MN/WI stateline counties Sunday
afternoon a few stronger thunderstorms are expected to form.
The primary threat would be small hail and wind gusts to 50 mph.

A backdoor cold front drops southward Sunday evening and brings
an end to storm chances by Midnight Sunday night. A period of
cooler air aloft under north-northwesterly flow and diurnal
instability will lead to additional non-severe thunderstorm
chances for Monday and Tuesday afternoon and evenings. A mid-
level drier airmass works into the Northland from Ontario
Wednesday and lasts into Thursday and Friday to create very
little or no rain shower or thunderstorm chances over the region
for mid-week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1245 PM CDT Sat Jul 6 2024

Scattered general thunderstorms and numerous showers are ongoing
along the Iron Range, in the Arrowhead and southwestward into
the Brainerd Lakes and east-central Minnesota. Expect wind gusts
to 25 knots, pea size hail and very localized half-hour or so
durations of high intensity rainfall creating IFR visibility.
Ceilings are expected to largely remain MVFR with these showers.
These largely diurnal showers and storms decrease in coverage
after 03Z this evening with areas of fog expected at some
terminals. Another round of rain showers from 09Z onward
associated with a weak low pressure lifts from south to north
through 15Z.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 300 PM CDT Sat Jul 6 2024

Isolated thunderstorms within a half-mile of the shoreline may
occur into this evening along the North Shore, but impacts would
be limited to a brief period of moderate rain, lighting strikes
within a few miles of the shorelines and erratic wind gusts to
20 knots through mid-evening today. A weak low pressure moves
into the Northland from the Dakotas later tonight and brings
another round of showers and isolated storms to the area early
Sunday morning. Winds shift to easterly over the lake Sunday
afternoon and could gust around 15 knots at the head of the lake
Sunday late afternoon and evening. Sunday afternoon may feature
a locally strong thunderstorm along the South Shore, but chances
are only around 10% at this time. Light winds and thunderstorm
chances last into Monday as well.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.HYDROLOGY...
Issued at 440 AM CDT Sat Jul 6 2024

A Flood Advisory continues across portions of the Rainy River
Basin, extending as far east as Lac La Croix and as far west as
the Rainy Lake outlet. Lingering high water from rains in June
continue across the Rainy River Basin. Headwaters gauges on the
Kawishiwi River, Basswood River, and Lake Vermilion have crested
and are slowly but surely coming down (Lake Vermilion falling
at a rate of a measly quarter inch a day). The Vermilion River
is also beginning to fall once again, after taking a turn
upwards after a second round of heavy rains at the beginning of
July. This has allowed the lake level increases on Crane Lake to
slow considerably, nearly flatlining just above minor flood
stage. Lac La Croix levels continue to increase though, the
product of not only the high water from the Basswood River but
numerous Canadian tributaries coming out of the Quetico as well.
Latest data suggest that inflow and outflow are nearly meeting
on Lac La Croix, which could help levels begin to crest soon.

All this high water has led to some decent rises on downstream
lakes, notably Namakan/Kabetogama (Nam/Kab) lakes (minor
flooding ongoing), as well as levels beginning to increase on
Rainy Lake (still within rule curves). Per the latest IJC water
level bulletin, dam operators are working to maximize outflow
through the basin. However, the sheer volume of water moving
through the basin will still result in additional rises on these
lakes. As water levels upstream crest and begin to come down,
rates of rise on Nam/Kab should begin to slow and eventually
crest. We've already seen the rates of rise begin to demonstrate
signs of slowing. From July 1 to 3rd, Nam/Kab Lakes were rising
at 2- 2.5" per day, but have recently slowed to 1-1.5"/day in
the last 48 hours or so. General guidance suggest peak levels on
Nam/Kab could be possible this coming week, but that is
uncertain. As is usual for this basin, water will move slowly
and recessions will happen at glacial speeds. Additional
rainfall may cause brief rises in tributaries and extend the
period of high water in core lakes.

Boaters should expect high water, potentially hidden underwater
hazards, and strong currents in constricted areas. Generally
light winds are expected, except for possible brief erratic
gusts out of thunderstorms, so wave heights should remain fairly
minimal. The Flood Advisory is in effect through Wednesday, but
may need to be extended based on observed conditions.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...NLy
AVIATION...NLy
MARINE...NLy
HYDROLOGY...Levens
Hazardous weather outlook, Jul 6, 2:44 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
344 PM CDT Sat Jul 6 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-072045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
344 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

High water levels continue across portions of the Rainy River
Basin, and minor flooding is occurring. Some afternoon non-severe
thunderstorms possible through this evening across the Northland.
Gusty winds and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of non-severe thunderstorms expected at least
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-072045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
344 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Some afternoon non-severe thunderstorms possible through this
evening. Gusty winds and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On and off rounds of non-severe thunderstorms expected at least
through Tuesday.

KML

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Jul 6, 2:05 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
305 PM CDT Sat Jul 6 2024

MNZ012-020-021-062030-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
305 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LAKE COUNTY THROUGH
330 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm over
Isabella, or 28 miles southeast of Ely, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clear Lake, Isabella, George Manitou State Park, Dumbbell Lake,
Finland, and Murphy City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4759 9155 4774 9142 4763 9096 4739 9114
TIME...MOT...LOC 2005Z 297DEG 13KT 4764 9139

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BJH
Special weather statement, Jul 6, 2:16 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
316 PM CDT Sat Jul 6 2024

WIZ001-002-062030-
Douglas WI-Bayfield WI-
316 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES THROUGH 330 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maple, or 23 miles east of Superior, moving northeast at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lake Nebagamon, Maple, Brule, Poplar, Oulu, Blueberry, and Waino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4650 9166 4658 9178 4675 9156 4663 9139
TIME...MOT...LOC 2016Z 225DEG 9KT 4659 9164

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BJH
Special weather statement, Jul 6, 2:18 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
318 PM CDT Sat Jul 6 2024

MNZ012-062045-
Northern Cook/Northern Lake MN-
318 PM CDT Sat Jul 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COOK COUNTY
THROUGH 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Boundary Waters Canoe Area Wilderness, or 12 miles southeast
of Gunflint Lake. This thunderstorm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Bearskin Lake, Poplar Lake, Daniels Lake, and Clearwater Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4798 9021 4791 9042 4804 9060 4810 9055
      4810 9049 4811 9046 4810 9040
TIME...MOT...LOC 2017Z 223DEG 2KT 4800 9048

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BJH

The radar

The Duluth radar (KDLH), 10 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
July 6, 4:03 PM CST to 4:05 PM CST
Where
St. Louis County, 0.47 mi W of Hunters Park
Measured
0.75 in hail
Reported by
Public
Coordinates
46.850, -92.080

Hail, St. Louis

When
July 6, 4:05 PM CST to 4:07 PM CST
Where
St. Louis County, 0.84 mi SE of Hunters Park
Measured
0.75 in hail
Reported by
Public
Coordinates
46.840, -92.060

Thunderstorm Wind, Aitkin

When
July 6, 8:58 PM CST to 9:00 PM CST
Where
Aitkin County, 4.77 mi E of Malmo
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.330, -93.420

Photos were received of extremely localized wind damage consisting of numerous medium to large trees snapped near the base along with upstairs windows blown in. There was no damage to nearly neighbors. A weakening storm moved overhead and likely produced a microburst over the property.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199672, 1199673, 1199677.